First time here

I've been on 50mg thyroxine for at least 5years ( after previously being over active and on carbomiazole )

I'm convinced I'm not on the correct dosage and have a swollen thyroid, however Dr disagrees. I feel that my throat/neck is swollen, can not lose an ounce in weight, feel like a moulting dog, memory horrendous, ache all over and generally tired.

Any suggestions would be greatly appreciated?


6 Replies

  • Welcome to the forum, Mable1964.

    It does sound as though you may be undermedicated. Did you have radioactive iodine ablatement or did your thyroid simply fail?

    Ask your GP receptionist for a printout of your recent thyroid results and ranges (figures in brackets after results) and post them in a new question and members will advise whether you are optimally medicated.

    If you've had ferritin, vitamin D, B12 and folate tested post the results too, as it's important to have optimal results, not just normal which simply means within range.

  • You are only taking a starting dose. You need your free t4 at the top of the lab range. Your tsh would then be under 1.

    Have a good read through all of the info on and be as informed as you can.


  • Hi well for a start 50 mcgs is very low. What your doctor does not understand is that the thyroid will detect any medication given, ie it will then decrease it's own dose so you are sometimes worse off on a dose like this. You can actually drive down the thyroid status with a dose like this.

    I believe that T4 must always be given with T3 just in case there is a conversion problem.

    Your symptoms should be ringing alarm bells but these days doctors have become technocrats, they fail to look at any symptoms just the screen in front of them with numbers that they can try to understand, but they really don't because these numbers are just a guide and physical examination and symptoms are what they should be looking at and treating accordingly.

    You could try natural thyroid supplementation as then you are getting all 5 atoms that the thyroid naturally makes. Your adrenals should be checked with a saliva test and also your ferritin levels.

    Try to find another doctor who knows what he is talking about as this GP definitely does not know the workings of the metabolism.

  • Do you know whether you tested positive for thyroid antibodies? We are entitled to a copy of our test results (just say it's for your records). If you have antibodies (many people do) then you can expect to need a progressively higher dose of Levothyroxine. For example I had an antibody count of about 350 3 years ago and I started on 50mcg and now take 150mcg.

    Another thing that is useful to know is that you should always have your blood test done as early as possible in the morning, because the TSH (the thing doctors always test for) is highest first thing in the morning. A high TSH means you need more thyroxine. If you take your thyroxine first thing in the morning don't take it till after your blood test because you can get a false low TSH reading if you do. If you take it at night don't take it until the next day after the blood test. If you really want to impress the doctor your can stop taking it 3 days before the blood test!

  • Sorry to hear your struggling ,I have graves desease which is absolutely unbearable at times as I cannot control my temperature and I'm constantly hot hot at first they thought it was an overactive thyroid as my weight fell by two stone I've been on carbomizol 10mg for three months which helped a little bit at first but now I've started piling on Weight again and I'm always tired ( I could fall asleep standing up sometimes) my specialist has talked about having my thyroid gland burnt away but lots of people have said that their symptoms returned after several months so I don't think I want to risk it . I have now been battling on for two years and waiting to see what comes next so just keep nagging until they sort things good luck x

  • Hi Mable, Your post is rather unusual and as many have already said that 50 mcgs. is such a low dose for replacement. I had a family member and once he came off of methimazole, he didn't need any thyroid hormone at all. With Graves disease, your thyroid can fluctuate so it's hard to know what is happening with yours. Have you had an ultra sound to see how the gland has been affected?

    Do as much research as you can as conventional doctors do not have the knowledge they need to treat as well as they should. Here is an index from STTM you can scroll down to Graves but there is a lot more information.

You may also like...